Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Austin/San Antonio, TX

May 5, 2023Burnet County, Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 5, 2023, 9:45 PM CDT for Burnet County, Travis County, Williamson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2023, 9:45 PM CDT (02:45 UTC)
Expired
May 6, 2023, 12:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Burnet County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 69 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3335 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

717 
WGUS54 KEWX 060245
FFWEWX
TXC053-453-491-060545-
/O.NEW.KEWX.FF.W.0012.230506T0245Z-230506T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
945 PM CDT Fri May 5 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Central Burnet County in south central Texas...
  Northwestern Travis County in south central Texas...
  West Central Williamson County in south central Texas...

* Until 1245 AM CDT.

* At 945 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 5 inches of rain have 
  fallen. The expected rainfall rate is 3 to 4 inches in 1 hour. 
  Additional rainfall amounts up to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Burnet, Marble Falls, Bertram, Meadowlakes, Liberty Hill, Oatmeal, 
  Smithwick and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3080 9815 3081 9810 3081 9807 3078 9800
      3075 9795 3070 9794 3063 9794 3059 9796
      3058 9800 3054 9802 3051 9807 3047 9811
      3054 9819 3054 9829 3055 9830 3058 9830
      3064 9829

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...3-4 INCHES IN 1 HOUR

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 9:44 PM CDT, 1 minute earlier.

Area forecast discussion, May 5, 9:44 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
944 PM CDT Fri May 5 2023

...New MESOSCALE UPDATE...

.SEVERE THUNDERSTORM WATCH 187 NOW IN EFFECT UNTIL MIDNIGHT...
Issued at 935 PM CDT Fri May 5 2023

Severe Thunderstorm Watch 187 has been extended through midnight.
Rounds of severe convection have been ongoing across Hill Country
this evening, with large to very large hail and damaging winds being
reported over Llano and Burnet Counties. After periods of training in
this vicinity, convection has upscaled into a bowing cluster in the
last 30-45 minutes, and will pose primarily a damaging straight line
wind threat as it continues to push east into portions of Travis and
Williamson Counties. Severe Thunderstorm Warnings remain in effect
through 10:00 PM CDT. Large hail will continue to be a possibility in
addition to the damaging straight line winds. While unlikely, a brief
isolated tornado can't be entirely ruled out. Storms should gradually
weaken moving toward the midnight expiration of WW187 as they become
progressively more outflow dominant and the boundary layer continues
to stabilize. Continue to stay weather aware over Hill Country and
the northern I-35 Corridor over the next couple of hours.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 239 PM CDT Fri May 5 2023

Key Messages for the rest of today

* There is a Level 2 of 5 Risk for severe storms from late this
  afternoon and evening across the Hill Country including Travis
  County.
* There is a Level 1 of 5 Risk for severe storms from late this
  afternoon and evening across the eastern two-thirds of the local
  area.
* Forecast confidence continues to remain low regarding coverage and
  exact placement of storms. However, any storms that form will be
  capable of producing large to very large hail and damaging wind
  gusts.
* The primary window for severe storms today is between 4 PM and
  Midnight.
* Isolated spots across the Hill Country could receive heavy
  downpours that could resulting in minor flash flooding. There is a
  Level 1 of 4 Risk (marginal) for excessive rainfall.

Latest visible photos are showing towering cumulus over central
Texas as of 230 pm. This activity is forecast to continue for the
rest of this afternoon into the evening. Dewpoint temperatures are
ranging from the upper 50s to mid 60s across the Rio Grande and
southern Edwards Plateau and to the mid 70s along and east of
Interstate 35. All of this is happening to the east of the dryline
that sits across west Texas. A few upper level shortwaves are likely
to push across the Hill Country later this afternoon and evening to
aid the very unstable airmass is place to reach convective
initiation. Once that happens, strong to severe thunderstorms are
forecast to develop across central Texas while moving into the Hill
Country including Travis County. As mentioned in the Key Messages
above, there is a Level 2 to 5 Risk for severe storms across the Hill
Country with a Level 1 to 5 Risk for severe storms across the
eastern two-thirds of the local area. Forecast confidence is low as
hi-res models differ through this period. Therefore, we went with a
blend solution to capture the best possible solution. The bottom line
for the short term weather forecast period is that any storm that
develops could become strong to severe later this afternoon and
evening. The main weather hazards are large to very large hail and
damaging wind gusts. Can't totally rule out an isolated tornado or
two over the northern parts of Llano, Burnet and Williamson Counties.
Also, isolated heavy downpours are expected with these storms and
could result in minor flash flooding over some areas. The time frame
for all of this is from 4 pm to Midnight tonight.

A few storms could come close to the Rio Grande later this afternoon
and early evening, but the main focus area for storms to develop is
along and east of Highway 83.

After midnight tonight, the local area should stay dry through mid
day on Saturday. After that, a similar setup as of this afternoon
and evening is forecast with strong to severe storms possible across
the Hill Country and areas along Highway 281 including the Austin
and San Antonio metro areas. Large hail and damaging wind gusts are
likely to be the main weather hazards. Once again, confidence is low
for this scenario.

In addition to the possibility of strong to severe storms,
Saturday's high temperatures are forecast to range from the upper
80s and mid 90s across most areas with up to 101 degrees across the
Rio Grande. Heat indices could range from 100 to 104 along and east
of I-35 and up to 107 across the Rio Grande.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 239 PM CDT Fri May 5 2023

A fairly active weather pattern will continue to round out the
weekend, with another low chance for late afternoon and evening
showers and thunderstorms in the forecast across south central Texas
on Sunday. Similar to the last few days, plenty of southwesterly
flow aloft combined with moist, southeasterly flow will remain
intact. Daytime heating will help trigger some isolated convection,
mainly across the Hill Country and nearby I-35 corridor. A strong to
severe storm or two can't be ruled out, with marginally severe hail
and wind gusts the main concerns. The loss of daytime heating will
bring an end to rain chances after Midnight.

The flow aloft will weaken as we head into Monday and Tuesday, with
the latest round of global models showing a split flow in the upper
winds. The subtropical jet will be across central Mexico, with the
northern stream jet over the central plains states. A weakness will
develop in the flow across our region, with some weak cyclonic flow
taking shape in the mid levels. It will be difficult to pinpoint
where the best chances for convection will occur, so for now we will
keep a 20-30% chance in the forecast across all areas. Overall
chances for severe weather appear low given the lack of shear.
However, any strong updrafts that manage to develop could produce
some gusty winds. With plenty of moisture intact and fairly weak flow
through the column, a few lucky spots could see some beneficial
rainfall.

On Wednesday, an upstream trough will be developing farther west over
the desert southwest or central Rockies, depending on which medium
range operational model is observed. Suspect the models will continue
to have difficulty with this pattern going forward as this system
will be cutoff from the northern stream upper jet. For our region,
any remnant weakness in the mid-levels will be in the process of
shifting eastward on Wednesday. Rain chances have trended upward
slightly, especially from the Hill Country eastward into the I-35
corridor.

For Thursday and Friday, confidence in the forecast is low given the
disagreement noted among the operational models. We should definitely
keep sufficient moisture around, but the amount of upper level
support remains in question. For now, we will keep rain chances in
the 20-50% range, with the higher chances generally across the Hill
Country, I-35 corridor and coastal plains.

Temperatures through the period will remain above normal, with highs
generally in the mid 80s to mid 90s and lows in the mid 60s to lower
70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Fri May 5 2023
Cluster of SHRA/TSRA over Central Texas will move over the KAUS area
and have maintained TEMPOs for 01Z-05Z for that site. A few SHRA
have developed farther to the southwest. These may impact KSAT/KSSF.
Although have kept mention out of those sites, will monitor radar
trends for possible later mention. Otherwise, VFR conditions lower
to MVFR/IFR overnight into early morning, then mix to VFR Saturday
afternoon. S to SE winds 9 to 15 KTs decrease to 5 to 10 KTs tonight,
then increase to 10 to 15 KTs on Saturday. Wind gusts to 40 KTs are
possible in/near TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  71  93  71 /  20  40  10  20
Austin Bergstrom Intl Airport  92  69  92  69 /  20  40  10  20
New Braunfels Muni Airport     93  70  93  70 /  20  10  10  20
Burnet Muni Airport            93  68  91  68 /  30  30  20  30
Del Rio Intl Airport          100  73  98  73 /  20   0  10  10
Georgetown Muni Airport        93  69  91  68 /  20  40  10  20
Hondo Muni Airport             96  70  95  69 /  20  10  20  20
San Marcos Muni Airport        92  69  92  70 /  20  20  10  20
La Grange - Fayette Regional   89  72  91  72 /  20  20   0  10
San Antonio Intl Airport       93  71  93  71 /  20  10  20  20
Stinson Muni Airport           94  71  94  71 /  20  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Mesoanalysis...Quigley
Long-Term...Platt
Aviation...04
Hazardous weather outlook, May 5, 4:44 AM CDT, 17 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
444 AM CDT Fri May 5 2023

TXZ171>173-183>194-202>209-217>225-228-061200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
444 AM CDT Fri May 5 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered thunderstorms are expected this afternoon. A
few storms could be strong to severe with large hail, damaging
straight line winds and locally heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms remain possible during each afternoon and
evening through the weekend, where a few severe storms could be
capable of producing large hail, damaging straight line winds and
locally heavy rainfall. An isolated tornado may be possible as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 5, 9:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
903 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             2 W BERTRAM             30.75N 98.10W
05/05/2023  M1.00 INCH       BURNET             TX   PUBLIC

&&

MB
Local storm report, May 5, 9:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             4 SSE LONGHORN CAVERN S 30.63N 98.32W
05/05/2023  E1.25 INCH       BURNET             TX   PUBLIC

            REPORT FROM MPING HALF DOLLAR.

&&

MB
Local storm report, May 5, 9:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 SSE HORSESHOE BAY     30.53N 98.36W
05/05/2023  E55 MPH          LLANO              TX   AWOS

&&

MB
Local storm report, May 5, 9:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             MARBLE FALLS            30.59N 98.27W
05/05/2023  E1.00 INCH       BURNET             TX   TRAINED SPOTTER

            MOSTLY DIME AND NICKEL SIZE WITH QUARTER
            SIZE MIXED IN.

&&

MB
Local storm report, May 5, 9:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     KINGSLAND               30.66N 98.45W
05/05/2023                   LLANO              TX   EMERGENCY MNGR

            REPORTS OF DOWN POWER POLE AND SEVERAL
            TRANSFORMERS OUT NEAR KINGSLAND. TIME
            ESTIMATED VIA RADAR.

&&

MB
Local storm report, May 5, 9:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
941 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     SUNRISE BEACH VILLIAGE  30.60N 98.41W
05/05/2023                   LLANO              TX   EMERGENCY MNGR

            REPORTS OF DOWN POWER POLE AND SEVERAL
            TRANSFORMERS OUT NEAR SUNRISE BEACH. TIME
            ESTIMATED VIA RADAR.

&&

MB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:03 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano57 min
May 5, 7:14 PM CDTSevere Thunderstorm WarningEWXLlano61 min
May 5, 7:16 PM CDTSpecial Weather StatementEWXBandera29 min
May 5, 7:18 PM CDTAreal Flood AdvisoryEWXBurnet, Llano3 hr
May 5, 7:29 PM CDTFlash Flood Warning Considerable damage threatEWXBurnet, Llano3 hr
May 5, 7:42 PM CDTSpecial Weather StatementEWXMedina33 min
May 5, 7:44 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson61 min
May 5, 8:01 PM CDTSpecial Weather StatementEWXBurnet44 min
May 5, 8:04 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano56 min
May 5, 8:16 PM CDTSpecial Weather StatementEWXZavala29 min
May 5, 8:30 PM CDTAreal Flood AdvisoryEWXLlano3 hr
May 5, 8:39 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson53 min
May 5, 8:55 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Llano, Travis, Williamson65 min
May 5, 8:57 PM CDTSpecial Weather StatementEWXZavala33 min
May 5, 9:47 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBlanco, Burnet, Travis, Williamson58 min
May 5, 10:05 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano55 min
May 5, 10:23 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano27 min
May 5, 10:44 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson61 min
May 5, 10:53 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano24 min
May 5, 11:43 PM CDTSpecial Weather StatementEWXLee47 min
May 6, 6:02 PM CDTSpecial Weather StatementEWXVal Verde43 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.